Alert archive / Nebraska / Severe Thunderstorm Warnings in 2003
Severe Thunderstorm Warning 50, NWS North Platte, NE
NWS North Platte, NE issued this severe thunderstorm warning at May 16, 2003, 6:41 PM MDT for Cherry County, Nebraska. It was in force for 64 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 16, 2003, 6:41 PM MDT (00:41 UTC)
- Expired
- May 16, 2003, 7:45 PM MDT
- In force
- 64 min
- Issued by
- NWS North Platte, NE
- Area
- Counties, with a storm outline in the text
County Cherry County, NE
The radar
The North Platte radar (KLNX), 140 km from the middle of the area, began a volume at 00:42 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 00:00Z, 0.7 hours before the alert went out and 161 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1099 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 192 m²/s²
- 0-3 km storm-relative helicity
- 343 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.5
The text
As transmitted, in the capitals the NWS used until 2016.
134 WUUS53 KLBF 170041 SVRLBF NEC031-170145- BULLETIN - EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTH PLATTE NE 641 PM MDT FRI MAY 16 2003 THE NATIONAL WEATHER SERVICE IN NORTH PLATTE HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... NORTHWESTERN CHERRY COUNTY IN NORTH CENTRAL NEBRASKA * UNTIL 745 PM MDT * AT 637 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE MOST DANGEROUS PART OF A SEVERE THUNDERSTORM ALONG A LINE EXTENDING FROM 13 MILES NORTHWEST OF ELI TO 16 MILES WEST OF MERRIMAN...MOVING SOUTHEAST AT 15 MPH. * SEVERE THUNDERSTORMS WILL BE NEAR... OVER MERRIMAN AROUND 715 PM MDT OVER ELI AROUND 730 PM MDT IF YOU ARE IN THE PATH OF THIS STORM...SEEK SHELTER IN A SMALL INTERIOR ROOM AWAY FROM WINDOWS. A BASEMENT OFFERS THE BEST PROTECTION. THIS THUNDERSTORM IS CAPABLE OF PRODUCING LARGE HAIL AND DAMAGING WINDS. REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY FOR RELAY TO THE NATIONAL WEATHER SERVICE. LAT...LON 4298 10204 4276 10204 4277 10122 4297 10123 $$ CDC
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 16, 1:40 PM MDT, 5 hours 1 minute earlier.
Area forecast discussion, May 16, 1:40 PM MDT, 5 hours 1 minute before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTH PLATTE NE 240 PM CDT FRI MAY 16 2003 ...FORECAST CHALLENGE WILL BE POPS NORTHWEST TONIGHT... STRATUS DECK CONTINUES TO ERODE WITH NARROWING STRIP ACROSS THE FAR WEST. CONVECTION CONFINED AT 18Z WELL NORTH NEAR LOW CENTER IN NORTH DAKOTA...AND SOUTHEAST INTO KANSAS. FOR TONIGHT COLD FRONT ENTERS THE NORTHWEST FORECAST AREA BY 17/00Z WITH THE WSETA PLACING THE FRONT INTO NORTHWEST SHERIDAN COUNTY. THROUGH MIDNIGHT THE FRONT THEN BACKS TO THE WEST WITH SOUTH SURFACE WINDS OVERNIGHT. WILL BE TRIMMING BACK THE POPS ACROSS THE NORTHWEST THIS EVENING AS BETTER DYNAMICS TO THE NORTH. ANY CONVECTION THAT FIRES NEAR THE BLACK HILLS WILL MOVE NORTHEAST WITH FEW SHOWERS AND ISOLATED THUNDERSTORMS INTO THE NORTHWEST THROUGH MIDNIGHT. OVERNIGHT STRATUS DECK TO RETURN BUT WINDS SUFFICIENT OUT OF THE SOUTH TO KEEP FOG OUT OF THE FORECAST. SATURDAY THE FRONT REMAINS POSED ACROSS THE NORTHWEST. LESS CLOUDS TO START THE DAY WILL PROVIDE FOR BETTER HEATING WITH THE ATMOSPHERE TO DESTABILIZE DURING THE AFTERNOON. AFTER 3 PM H7 WAVE LIFTS NORTHEAST ACROSS THE PANHANDLE WITH GOOD DYNAMICS FOR RAPID DEVELOPMENT OF STORMS OVER THE NORTHWEST PANHANDLE. STORM MOVEMENT RESULT IN CHANCE OF SHOWERS AND THUNDERSTORMS OVER THE PANHANDLE THROUGH MIDNIGHT THEN A REPEAT FOR SUNDAY ACROSS THE NORTHWEST HALF OF THE FORECAST AREA AS THE FRONT MOVES SLOWLY EAST. SUNDAY BY LATE AFTERNOON THE FRONT BEGINS TO MOVE WITH THE ATMOSPHERE BECOMING INCREASINGLY UNSTABLE ACROSS THE WEST. LIS TO -6 AND CAPE VALUES APPROACHING 2200 J/KG WILL FOCUS ALONG SURFACE BOUNDARY FROM NEAR IML TO OGA AND VTN...WITH CONVECTION FIRING IN THE SOUTHWEST AND MOVING NORTHEAST...WITH A CHANCE OF SHOWERS AND THUNDERSTORMS THROUGH MONDAY AS FRONT PUSHES EAST OF FORECAST AREA. TUESDAY THROUGH FRIDAY MOISTURE AND THE POSITION OF A SEMI STATIONARY BOUNDARY WILL IMPACT TEMPERATURES...CLOUD COVERAGE AND POPS. THE SURFACE HIGH BUILDS NORTHEAST ACROSS THE DAKOTAS TUESDAY THEN MOVES TO NORTHEAST OF ONTARIO BY FRIDAY. THE SEMI STATIONARY FRONT LIFTS EAST OF THE FRONT RANGE WEDNESDAY WITH SCATTERED SHOWERS AND THUNDERSTORMS POSSIBLE IN THE AFTERNOON AND EVENING. H7-H5 LAPSE RATES STEEPEN BUT WITH CONSIDERABLE CLOUDINESS HEATING WILL BE REDUCED AS H5 TROUGH MOVES EAST IN THE EVENING. THURSDAY THE BOUNDARY CONTINUES TO MOVE EAST AND BECOMES ILL- DEFINED AS NEXT SURFACE HIGH BUILDS SOUTHEAST ACROSS WESTERN NEB. .LBF...NONE. KECK
Hazardous weather outlook, May 16, 10:00 AM MDT, 8 hours 41 minutes before
NEZ004>010-022>029-035>038-056>059-069>071-094-162045- HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NORTH PLATTE NE 1100 AM CDT FRI MAY 16 2003 THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN AND NORTH CENTRAL NEBRASKA. .DAY ONE...TODAY A TROUGH OF LOW PRESSURE WILL EXTEND FROM THE NORTHERN PLAINS INTO THE NEBRASKA PANHANDLE BY THIS AFTERNOON. THIS SYSTEM ALONG WITH A DISTURBANCE ALOFT MOVING OUT OF THE ROCKIES WILL BRING A SLIGHT CHANCE OF THUNDERSTORMS THIS EVENING WEST OF A LINE EXTENDING FROM BIG SPRINGS IN DEUEL COUNTY TO MERRIMAN IN WESTERN CHERRY COUNTY. HOWEVER... MOISTURE AND RESULTANT INSTABILITY WILL REMAIN MARGINAL ALONG WITH WEAKER WINDS ALOFT. THIS WILL LIMIT THE STRENGTH OF ANY STORMS THAT DO FORM AND PREVENT ANY WIDESPREAD SEVERE WEATHER ACROSS THE OUTLOOK AREA. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY A COLD FRONT WILL PUSH SOUTH INTO NORTHWEST PORTIONS OF NEBRASKA EARLY ON SATURDAY BEFORE STALLING OVER THIS AREA BY AFTERNOON. THIS WILL BRING ANOTHER CHANCE OF THUNDERSTORMS TO THE NORTHWEST PORTION OF THE OUTLOOK AREA ON SATURDAY. UNLIKE FRIDAY MOISTURE AND RESULTANT INSTABILITY WILL BE HIGHER ACROSS THIS REGION. THIS IN COMBINATION WITH STRONG WINDS ALOFT WILL AID IN A FEW OF THESE STORMS BECOMING SEVERE WITH LARGE HAIL AND STRONG WINDS THE PRIMARY THREAT. LITTLE CHANGES IN THE WEATHER CONDITIONS FOR SUNDAY WITH THUNDERSTORMS POSSIBLE ONCE AGAIN OVER THE NORTHWESTERN HALF OF THE OUTLOOK AREA. A FEW STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE WITH ANY STORMS THAT DO FORM. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED TODAY. AWJ
Nearby
Severe Thunderstorm Warnings in Nebraska, 2003Every severe thunderstorm warning in 2003
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.